Benzos and Overdose: Be Aware of the Risks and Signs

October 2, 2019. Article by: Government of BC

Since the overdose emergency was declared in B.C. in 2016, most overdose deaths have been linked to fentanyl – a synthetic opioid up to 100 times more toxic than morphine. Fentanyl has been found in heroin, cocaine, methamphetamine, ecstasy and other drugs. Any drug bought and sold on the street is part of an unregulated drug supply. In B.C., the unregulated drug supply is contaminated with fentanyl, which means people can take fentanyl without knowing it.  

In recent months, people have also experienced overdoses because of another substance. 

Benzodiazepines – or benzos – are a tranquilizer often used to treat health conditions like depression and anxiety. Medications including Xanax and Valium are classified as benzos.

Benzos made and sold illegally have been found mixed with other substances that are sold as part of the unregulated drug supply. Like fentanyl, people are taking benzos without knowing it.

This is very dangerous, because benzos do not respond to naloxone. This means that if someone overdoses from taking benzos, it is much harder to reverse the effects. As Dr. Mark Lysyshyn, Medical Health Officer with Vancouver Coastal Health says, the risks are even greater when the benzos are mixed with opioids.

Opioids and benzos are a dangerous combination. When taken together, they increase the risk of overdose and death. The combination can cause prolonged overdoses which can be difficult to manage at busy overdose prevention sites and supervised consumptions sites. 

How to respond to a benzos overdose

Watch this video to learn the S.A.V.E. M.E. steps and find out how to respond to an overdose.

However, overdoses caused by benzos are more complex than overdoses caused by fentanyl or other opioids.

A benzos-related overdose may last for hours, and can include the following symptoms:

  • Drowsiness and sedation: the person affected may feel very sleepy and slip in and out of consciousness
  • Impaired balance and movement control
  • Slurred speech
  • Blackouts and memory loss

If you suspect someone is experiencing a benzos-related overdose, it’s very important to:

  • Call emergency services for help.
  • Continue giving rescue breaths. Even though naloxone may not work, you can still help keep them alive and get oxygen to their brain by providing rescue breaths every five seconds.
  • Continue administering naloxone. While naloxone usually helps a person that has overdosed regain consciousness very quickly, this may not be the case for someone experiencing a benzos-related overdose. However, do still administer naloxone – it will still work on any opioids that could be in the person’s system.
  • Stay with them until emergency services arrive. Do not leave someone who is unconscious alone. Stay with them and deliver rescue breaths until emergency services arrive.
  • Be aware that they could be groggy or experience memory loss. If the person regains consciousness, they may still be disoriented and require you to stay with them.

Watch the video below to learn more about the importance of giving breaths when responding to an overdose.

Ways to reduce the risk of an overdose

There are ways to reduce the risk of overdose.

  • Find harm reduction services, such as drug checking and supervised consumption sites, in your area.
  • Look out for yourself and those around you by not using substances alone.
  • Try a small amount first, then go slowly.
  • Carry naloxone and know how to identify and respond to an overdose.

Following these steps can help people stay safer in the overdose crisis. These steps reduce the risks of harm and can also help people access treatment when they feel ready.

Learn more about harm reduction and find services in your community.